Drought, Lee
- When
- July 12, 6:00 AM CST to July 31, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.290, -88.680 (the zone’s center; the record gives no point)
Severe (D2) drought conditions occurred.
Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
Abnormally dry conditions during the middle part of the summer led to moderate(D2) drought conditions over portions of North Mississippi through the month of July. A semi-permanent upper ridge of high pressure resulted in little rainfall which intensified the drought conditions by the end of July. The drought created stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 12, 5:52 AM CST, 8 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 652 AM CDT TUE JUL 12 2016 .UPDATE... Updated for the 12z Aviation Discussion. && .PREV DISCUSSION... /issued 310 AM CDT TUE JUL 12 2016/ Current water vapor satellite imagery depicts a weak upper level low over Northeastern Arkansas. This low is less organized than it once was as it continues to shift east. Closer to the surface, a broad area of high pressure centered over the Atlantic is resulting in southerly flow and warm overnight temperatures. Radar scans are currently clear, however short term models suggest the redevelopment of showers mainly over Northwest Tennessee as the morning continues. Drier conditions will prevail as the day continues and the weak upper low continues to lift out of the area. The best chances of diurnal thunderstorm activity will be in Northeast Mississippi, however, not much coverage is expected. There will be a lull in active weather on Wednesday as zonal flow aloft sets up and high pressure filters in at the surface. Temperatures will be 1-2 degrees above average through midweek. The broad, stagnant Atlantic High will bring about southerly flow at the surface for the Southeastern U.S. through at least early next week. This will result in humid, unstable conditions for the Mid-South. Rain and thunderstorm chances will begin to increase once again on Thursday as the first of a series of upper level disturbances approach the Mid-South. Significant chances of showers and storms will exist every day thereafter through early next week. Strong storms will be possible during this period due to the unstable airmass present. CAPE values will range from 2,000-4,000 j/kg with 0-6km lapse rates ranging from 6-7.5 C/km. The best chance for organized strong to severe storms will be on Friday as an upper trough moves through the area. Strong winds and flash flooding will be the greatest threat through this active period. Long term models agree on a steep upper trough developing over the Plains and moving slowly eastward early next week. A trough this steep usually results in temperatures in the upper 90's in mid to late July. If models continue this trend, heat advisories will likely be issued next week. JPM3 && .AVIATION... 12z TAF Set VFR conditions should prevail through much of the forecast period...outside of any isolated convection. The greatest threat for convection should be this afternoon at KTUP. Elsewhere...dry conditions should be the rule. Brisk southwest winds today will slowly diminish through the evening and overnight hours. JLH && .MEG Watches/Warnings/Advisories... AR...None. MO...None. MS...None. TN...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 338 AM CDT TUE JUL 12 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-131045- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 338 AM CDT TUE JUL 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SEVERAL CHANCES OF STRONG TO SEVERE STORMS WILL EXIST THROUGHOUT THE MID-SOUTH FROM THURSDAY THROUGH SUNDAY. THE BEST CHANCE FOR ORGANIZED STORMS WILL BE ON FRIDAY. THE MAIN THREATS WITH ANY STORMS THROUGHOUT THIS PERIOD WILL BE STRONG WINDS AND FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
Severe (D2) drought conditions occurred.
Severe (D2) drought conditions occurred.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652118, 652119.